Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anti-HIV effect of Statins?
Sep 15, 2004

In a recent reputable journal (deReal, et. al., "Statins Inhibit HIV-1 Infection by Down-regulating Rho Activity," Journal of Experimental Medicine, Vol 200(4), 541-547, there was a small study which demonstrated a drop in viral load in 6 never-as-yet-treated HIV+ patients with 40mg of lovastatin. The researchers even do pretty heady in vitro research to find a cell mechanism why this may be so. If this result is true:

1. Why wasn't it seen before? 2. Will the effect be durable or will HIV mutate around it? 3. Have studies in the past been confounded by the effect of statins? (For instance, sustiva and many PIs raise cholesterol and many studies allow patients to start statins for elevated LDL, etc...)

Response from Dr. Henry

I saw that study. The clinical portion of the study was not very convincing (small number of patients with only slight benefit) versus the lab portion (test tube effect). More work needs to be done on the subject before I can make any further comments about the potential for statin use as an HIV drug. KH



Previous
What to do?
Next
ACHING FEET

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement